Exposure to inflammatory bowel disease drugs could increase leukemia risk
Immunosuppressive drugs called thiopurines have been found to increase the risk of myeloid disorders, such as acute myeloid leukemia and myelodysplastic syndrome, a rare bone marrow disorder, seven-fold among inflammatory bowel disease (IBD) patients. These data were reported in a new study published in Clinical Gastroenterology and Hepatology, the official clinical practice journal of the American Gastroenterological Association (AGA). Thiopurines are an established treatment for IBD patients, used to reduce inflammation and provide symptom relief.
"In order to make appropriate, informed decisions about thiopurines, patients and providers need to be well-educated about the risks and benefits of this treatment," said study author Laurent Peyrin-Biroulet, MD, PhD, department of hepato-gastroenterology, University Hospital of Nancy-Brabois in France. "According to our research, the risk of myeloid disorders was not increased among the overall IBD population, compared with the general population, however it was increased amongst those taking thiopurines. We hope these findings encourage other researchers to investigate more about the drug and its potentially harmful effects."
Researchers conducted a prospective observational study to determine the trends of IBD patients exposed to thiopurines. The researchers studied 19,486 patients enrolled in the Cancers Et Surrisque Associé aux Maladies inflammatoires intestinales En France study from May 2004 through June 2005. After three years of follow up, five patients were diagnosed with incident myeloid disorders. Four of these patients had been previously exposed to thiopurines. Patients who were not receiving thiopurines during the study and those who never received these drugs did not have an increased risk of myeloid disorders.
While these findings provide strong evidence of the connection between thiopurines and myeloid disorders in IBD patients, the absolute risk to an individual patient is only 1 in 10,000. The link between IBD patients receiving thiopurines and myeloid disorders remains complex. Physicians need to balance this risk against the known benefits of thiopurines in the management of IBD.